Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Binghamton, NY

May 29, 2020Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2020, 3:41 PM EDT for Delaware County, Otsego County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 3:41 PM EDT (19:41 UTC)
Expired
May 29, 2020, 4:45 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:06 PM EDTTSTM WND DMGWest Oneonta, NYWIRES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS51 KBGM 291941
SVRBGM
NYC025-077-292045-
/O.NEW.KBGM.SV.W.0021.200529T1941Z-200529T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
341 PM EDT Fri May 29 2020

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otsego County in central New York...
  Northwestern Delaware County in central New York...

* Until 445 PM EDT.

* At 340 PM EDT, a severe thunderstorm was located near Sidney, or 10
  miles north of Deposit, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Oneonta, Sidney, Delhi, Meredith, Masonville, Unadilla, Otego,
  Franklin, West End and Sidney Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 7484 4214 7539 4220 7542 4232 7542
      4234 7540 4236 7540 4253 7502
TIME...MOT...LOC 1940Z 243DEG 22KT 4222 7538 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
1 follow-up statement
199 
WWUS51 KBGM 291958
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri May 29 2020

NYC025-077-292045-
/O.CON.KBGM.SV.W.0021.000000T0000Z-200529T2045Z/
Otsego NY-Delaware NY-
358 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL OTSEGO AND NORTHWESTERN DELAWARE COUNTIES...

At 358 PM EDT, a severe thunderstorm was located over Sidney Center,
or 9 miles northwest of Walton, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oneonta, Meredith, Otego, Franklin, West End, Sidney Center, East
Sidney, Meridale, Emmons and North Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 7491 4226 7524 4232 7528 4241 7528
      4253 7502 4239 7493
TIME...MOT...LOC 1958Z 243DEG 22KT 4228 7523 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:44 PM EDT, 57 minutes earlier.

Area forecast discussion, May 29, 2:44 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
244 PM EDT Fri May 29 2020

.SYNOPSIS...
A storm system will spread thunderstorms across NY and PA
today, with some storms containing strong winds, hail, and heavy
downpours. Cooler weather will return Saturday morning and last
into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

243 PM update...

A severe thunderstorm watch is now in effect for our
Northeastern PA counties and over the eastern half of Upstate
NY. The best combination of MLCAPE values (>1500 j/kg) and eff
Layer helicity (~100) exists along and east of I-81 over NY
State. While helicity remains marginal, the short term models
forecast shear to increase late this afternoon into early
evening.

Thunderstorm activity west of the watch box has struggled to
organize with cores collapsing before reaching severe levels. We
will continue to monitor thunderstorms as they enter the more
favorable environment over the eastern forecast area.

Another line of thunderstorms will move in from Western NY along
the cold front this evening. Cooler, drier air will bring the
thunderstorm threat to an end late this evening. Showers will
taper off toward morning.

An isolated shower will remain possible on Saturday as
temperatures climb into the lower 70s under a mix of sun and
clouds.

Much cooler air will dive into NY and PA Saturday night.
Temperatures will fall into the lower and middle 40s.

1059 AM update...

Sunny breaks late this morning are allowing the atmosphere to
rapidly destabilize. SPC's SREF probability maps now show a
strong chance for >1000 mixed layer CAPEs east of I-81 with low
level helicity maximized from our eastern borders into New
England. In addition, the humid lower atmosphere will yield LCL
heights at or below 750m through the afternoon and evening
hours.

As we discussed in yesterday afternoon's update, the best chance
for rotating updrafts will be over our eastern forecast area.
But all of Upstate NY looks primed for severe weather this
afternoon, with the main threats being damaging winds, hail, and
very heavy downpours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

A surface high over Wisconsin will slowly slide to the south and
east and be over Virginia by Monday. This will keep a northwest
flow of cool air over the region in the period. Instability
with the upper trough will be enhanced by a couple of weak waves
so with heating, clouds and a few sprinkles are possible
through the period, especially in the afternoon and evening.

Temperatures will average about 10 degrees below normal for the
end of May.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
No changes to the long term. Period will feature slowly building
upper heights and a return to near normal temperatures. Waves
passing by will bring the chance for showers, especially Tuesday
night into Wednesday.

400 am update...

Weather pattern next week starts off on the cool side with a
few light rain showers Monday...especially in the
afternoon...when the air mass on the back side of a departing
cold trough becomes diurnally unstable. Temperatures on Monday
will be able to warm into the lower to mid 60s, but dew points
will still remain in the 30s and 40s. Precipitation chances are
very low, and the eventual result may end up being just some
convective cumulus in the afternoon with virga.

Another cool night expected Monday night with temps dropping
off into the lower to mid 40s. However, a warming trend will
begin Tuesday through the middle of the week with highs on
Tuesday in the mid 60s to near 70...and temperatures into the
mid to upper 70s by Thursday.

The overall synoptic pattern will begin to be defined by a
broad, and relatively flat upper ridge building across the Upper
Midwest into the Northeast on Tuesday. There is some indication
of a few embedded short waves riding ewd across this ridge over
the Great Lakes through the Northeast, which would generate
scattered showers and storms. The timing and location of these
waves are quite uncertain, so will continue to carry chance pops
from late Tuesday through Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms with heavy downpours, strong winds, and
small hail will move across the terminals this afternoon and
evening. Although scattered thunderstorms will be over the
region from now through the evening hours, the most likely time
for strong to severe thunderstorms will be between 19z and 23z.

Outside of storms, skies will be scattered to broken with
ceilings between 2500 and 4000 feet. MVFR restrictions are
likely in thunderstorms.

After the cold front moves through this evening, winds will
shift to the west at 5 to 10 knots. We are forecasting a broken
ceiling around 2500 to 3500 feet overnight with VFR conditions
developing in partial clearing after sunrise.

Outlook...

Saturday afternoon through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 2:31 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 PM EDT Fri May 29 2020

NYZ015>018-022>025-044-301845-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms moving across the region this afternoon and
evening will produce brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
301845-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
231 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions. Please relay any information about severe weather to the
NWS while following local, state and CDC guidelines.

In the hours before

Special weather statement, May 29, 2:42 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
242 PM EDT Fri May 29 2020

NYZ045-056-291930-
Chenango NY-Broome NY-
242 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Forks, or 10 miles east of Greater Binghamton Airport,
moving northeast at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Bainbridge, South
Oxford, Rockdale, Brisben and Mt Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 7540 4237 7540 4236 7539 4235 7540
      4233 7540 4217 7584 4232 7590 4260 7548
      4252 7540 4247 7540 4241 7537
TIME...MOT...LOC 1841Z 233DEG 23KT 4226 7579

Kistner
Special weather statement, May 29, 2:51 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
251 PM EDT Fri May 29 2020

NYZ045-056-PAZ039-291930-
Chenango NY-Broome NY-Susquehanna PA-
251 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHEASTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA COUNTIES UNTIL
330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brackney, or near Binghamton, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Binghamton, Kirkwood, Conklin, Port Dickinson, Bainbridge, Windsor,
Afton, Harpursville, Brackney and Sanitaria Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4192 7592 4204 7601 4218 7583 4232 7542
      4217 7542
TIME...MOT...LOC 1850Z 231DEG 32KT 4201 7587

Kistner
Special weather statement, May 29, 2:59 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
259 PM EDT Fri May 29 2020

PAZ038-291930-
Bradford PA-
259 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY
UNTIL 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincoln Falls, or 12 miles southeast of Canton, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Towanda, West Franklin, Monroe, New Albany, Overton, Burlington,
Franklindale, Le Roy, Monroeton and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 7677 4183 7656 4165 7628 4156 7648
TIME...MOT...LOC 1859Z 222DEG 19KT 4157 7665

Kistner
Special weather statement, May 29, 3:13 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri May 29 2020

NYZ015>017-023-025-291945-
Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
313 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHWESTERN
SCHUYLER...SOUTHEASTERN YATES...SOUTHWESTERN CAYUGA...AND
NORTHWESTERN TOMPKINS COUNTIES UNTIL 345 PM EDT...

At 311 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Himrod, or near Dundee, moving northeast at 30
mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Hector, Romulus, Starkey, Covert, Genoa, Ledyard, Trumansburg,
Dundee, Union Springs and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4245 7701 4257 7711 4286 7669 4264 7647
      4255 7658 4246 7688
TIME...MOT...LOC 1911Z 232DEG 26KT 4257 7692

Butts
Special weather statement, May 29, 3:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri May 29 2020

NYZ045-046-292000-
Otsego NY-Chenango NY-
322 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OTSEGO AND EAST CENTRAL
CHENANGO COUNTIES UNTIL 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mt Upton, or 8 miles southeast of Norwich, moving
northeast at 35 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneonta, Guilford, Hartwick, Maryland, Cooperstown, Westville, New
Lisbon, Morris, Milford and Gilbertsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4250 7477 4251 7484 4247 7493 4248 7496
      4246 7498 4237 7549 4249 7556 4275 7488
      4251 7475
TIME...MOT...LOC 1921Z 246DEG 31KT 4244 7542

Butts
Special weather statement, May 29, 3:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
330 PM EDT Fri May 29 2020

PAZ039-040-044-292030-
Susquehanna PA-Northern Wayne PA-Lackawanna PA-
330 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND WEST CENTRAL WAYNE COUNTIES UNTIL 430 PM
EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wallsville, or near Waverly, moving northeast at 30 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Clifford, Forest City, Vandling, Union Dale, East Benton,
Tompkinsville, Lenoxville, Royal, Browndale and Marshbrook.

LAT...LON 4157 7569 4164 7573 4164 7572 4167 7575
      4181 7548 4163 7536 4164 7546 4161 7546
TIME...MOT...LOC 1930Z 235DEG 25KT 4157 7573

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:35 PM EDTSpecial Weather StatementBGMOneida25 min
May 29, 1:54 PM EDTSpecial Weather StatementBGMCortland36 min
May 29, 2:07 PM EDTSpecial Weather StatementBGMSteuben38 min
May 29, 2:27 PM EDTSpecial Weather StatementBGMMadison33 min
May 29, 2:42 PM EDTSpecial Weather StatementBGMChenango48 min
May 29, 2:51 PM EDTSpecial Weather StatementBGMBroome39 min
May 29, 3:01 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego44 min
May 29, 3:13 PM EDTSpecial Weather StatementBGMSeneca32 min
May 29, 3:22 PM EDTSpecial Weather StatementBGMOtsego38 min
May 29, 3:31 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins44 min
May 29, 3:54 PM EDTSpecial Weather StatementBGMCayuga, Onondaga36 min
May 29, 4:11 PM EDTSpecial Weather StatementBGMOnondaga19 min
May 29, 4:16 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego29 min
May 29, 4:28 PM EDTSpecial Weather StatementBGMOneida32 min
May 29, 4:31 PM EDTSpecial Weather StatementBGMMadison, Oneida, Onondaga44 min
May 29, 4:59 PM EDTSpecial Weather StatementBGMOneida31 min
May 29, 5:06 PM EDTSpecial Weather StatementBGMBroome24 min
May 29, 5:24 PM EDTSevere Thunderstorm WarningBGMDelaware51 min
May 29, 5:28 PM EDTSpecial Weather StatementBGMMadison62 min
May 29, 5:33 PM EDTSpecial Weather StatementBGMTompkins27 min
May 29, 6:01 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan99 min
May 29, 6:04 PM EDTSpecial Weather StatementBGMTompkins26 min
May 29, 6:06 PM EDTSpecial Weather StatementBGMSteuben39 min
May 29, 6:13 PM EDTSpecial Weather StatementBGMCortland62 min
May 29, 6:18 PM EDTSpecial Weather StatementBGMDelaware27 min
May 29, 6:28 PM EDTSpecial Weather StatementBGMTioga32 min
May 29, 6:33 PM EDTSpecial Weather StatementBGMTioga27 min
May 29, 6:39 PM EDTSpecial Weather StatementBGMMadison, Oneida66 min
May 29, 6:42 PM EDTSpecial Weather StatementBGMCortland48 min
May 29, 7:07 PM EDTSpecial Weather StatementBGMSeneca, Tompkins23 min
May 29, 7:29 PM EDTSpecial Weather StatementBGMBroome31 min
May 29, 7:39 PM EDTSpecial Weather StatementBGMCortland, Madison36 min
May 29, 7:48 PM EDTSpecial Weather StatementBGMMadison57 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.